Alert archive / Guam / High Surf Warnings in 2011

High Surf Warning 1, NWS Guam

January 16, 2011

NWS Guam issued this high surf warning at Jan 16, 2011, 2:52 PM CST. It took effect at Jan 17, 2011, 2:00 PM CST. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 16, 2011, 2:52 PM CST (20:52 UTC)
In effect from
Jan 17, 2011, 2:00 PM CST
Expired
Jan 18, 2011, 2:00 PM CST
In force
24 hr
Issued by
NWS Guam

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WHMY40 PGUM 161952
CFWMY 

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
552 AM CHST MON JAN 17 2011

.OVERVIEW...A STRONG COLD FRONT SOUTH OF JAPAN IS PRODUCING A
LARGE AREA OF GALE FORCE WINDS NORTHWEST OF THE MARIANAS. THESE
WINDS ARE GENERATING LARGE SWELL WHICH WILL CREATE HAZARDOUS SURF
ON NORTH AND WEST FACING REEFS FOR THE REMAINDER OF THE WEEK.

GUZ001-002-003-004-170800-
/X.NEW.PGUM.SU.W.0001.110117T2000Z-110118T0800Z/
/X.NEW.PGUM.SU.Y.0003.110118T0800Z-110123T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
552 AM CHST MON JAN 17 2011

...HIGH SURF WARNING IN EFFECT FROM 6 AM TO 6 PM CHST TUESDAY
ALONG NORTH AND WEST FACING REEFS...
...HIGH SURF ADVISORY IN EFFECT FROM 6 PM TUESDAY TO 6 PM CHST
SUNDAY ALONG NORTH AND WEST FACING REEFS...

THE NATIONAL WEATHER SERVICE IN TIYAN HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 6 AM TO 6 PM CHST TUESDAY. A
HIGH SURF ADVISORY HAS ALSO BEEN ISSUED. THIS HIGH SURF ADVISORY
IS IN EFFECT FROM 6 PM TUESDAY TO 6 PM CHST SUNDAY. 

A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING WAVES
WILL POUND THE REEFS...PRODUCING DEADLY RIP CURRENTS...POTENTIALLY
MAJOR COASTAL EROSION AND LIKELY COASTAL INUNDATION.

EXPECT HAZARDOUS SURF TO RISE RAPIDLY ON NORTH AND WEST FACING
REEFS STARTING EARLY TUESDAY MORNING. SURF WILL PEAK AT 12 TO 16
FEET TUESDAY AFTERNOON. SURF WILL THEN DIMINISH SOMEWHAT BUT
REMAIN HAZARDOUS FOR THE REST OF THE WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

COASTAL EROSION OR PROPERTY DAMAGE IS POSSIBLE IN LOW-LYING
AREAS...OR WHERE WAVE ACTION IS CLOSE TO SHORE. THIS IS MOST
LIKELY AT HIGH TIDE WHICH OCCURS AT AROUND 7:30 AM AND 5:30 PM ON
TUESDAY. THE HIGH TIDE AT 5:30 PM IS 2.5 FEET...ONE OF THE HIGHEST
OF THE YEAR. STAY CLEAR OF LIFE THREATENING SURF ALONG NORTH AND
WEST FACING REEFS. DO NOT GO OUT TO SEE THE SURF!

AVOID VENTURING NEAR EXPOSED REEFS AND BEACHES...ESPECIALLY THOSE
ALONG NORTH AND WEST FACING REEFS AS RIP CURRENTS ARE LIFE
THREATENING.

&&

$$
5 follow-up statements
435 
WHMY40 PGUM 170535
CFWMY 

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
335 PM CHST MON JAN 17 2011

.OVERVIEW...LARGE SWELL GENERATED BY GALES SOUTH OF JAPAN WILL
PRODUCE DANGEROUS SURF ON NORTH AND WEST FACING REEFS FOR THE
NEXT FEW DAYS.

GUZ001>004-171745-
/X.EXT.PGUM.SU.W.0001.110117T2000Z-110118T2000Z/
/X.EXT.PGUM.SU.Y.0003.110118T2000Z-110123T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
335 PM CHST MON JAN 17 2011

...HIGH SURF WARNING NOW IN EFFECT FROM 6 AM TUESDAY TO 6 AM CHST
WEDNESDAY...
...HIGH SURF ADVISORY NOW IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM
CHST SUNDAY...

A HIGH SURF WARNING IS NOW IN EFFECT FROM 6 AM TUESDAY TO 6 AM
WEDNESDAY....FOLLOWED BY A HIGH SURF ADVISORY WHICH WILL BE IN
EFFECT FROM 6 AM WEDNESDAY TO 6 PM SUNDAY.

A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING SURF WILL
POUND THE REEFS...PRODUCING DEADLY RIP CURRENTS. COASTAL EROSION
AND COASTAL INUNDATION ARE ALSO LIKELY.

EXPECT HAZARDOUS SURF TO RISE RAPIDLY ON NORTH AND WEST FACING
REEFS STARTING EARLY TUESDAY MORNING ON SAIPAN AND AROUND MID-
MORNING ON GUAM. SURF WILL PEAK AT 12 TO 16 FEET TUESDAY AFTERNOON
AND EVENING. SURF WILL THEN DIMINISH TO 9 TO 13 FEET WEDNESDAY...
BUT REMAIN HAZARDOUS FOR THE REST OF THE WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

COASTAL EROSION OR PROPERTY DAMAGE ARE POSSIBLE IN LOW-LYING AREAS
OR WHERE WAVE ACTION IS CLOSE TO SHORE. THIS IS MOST LIKELY AT
HIGH TIDE...WHICH OCCURS AROUND 7:30 AM AND 5:30 PM ON TUESDAY.
STAY CLEAR OF LIFE THREATENING SURF ALONG NORTH AND WEST FACING
REEFS. DO NOT GO OUT TO SEE THE SURF!

&&

$$


HTTP://WWW.PRH.NOAA.GOV/GUAM
258 
WHMY40 PGUM 171756
CFWMY 

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
356 AM CHST TUE JAN 18 2011

.OVERVIEW...LARGE SWELL GENERATED BY GALES SOUTH OF JAPAN WILL
PRODUCE DANGEROUS SURF ON NORTH AND WEST FACING REEFS FOR THE
NEXT FEW DAYS.

GUZ001>004-180800-
/X.CON.PGUM.SU.W.0001.110117T2000Z-110118T2000Z/
/X.CON.PGUM.SU.Y.0003.110118T2000Z-110123T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
356 AM CHST TUE JAN 18 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM CHST
WEDNESDAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
6 PM CHST SUNDAY...

A HIGH SURF WARNING IS NOW IN EFFECT FROM 6 AM TUESDAY TO 6 AM
WEDNESDAY....FOLLOWED BY A HIGH SURF ADVISORY WHICH WILL BE IN
EFFECT FROM 6 AM WEDNESDAY TO 6 PM SUNDAY.

A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING SURF WILL
POUND THE REEFS...PRODUCING DEADLY RIP CURRENTS. COASTAL EROSION
AND COASTAL INUNDATION ARE ALSO LIKELY.

EXPECT HAZARDOUS SURF TO RISE RAPIDLY ON NORTH AND WEST FACING
REEFS STARTING EARLY THIS MORNING ON SAIPAN AND AROUND MID-
MORNING ON GUAM. SURF WILL PEAK AT 12 TO 16 FEET THIS EVENING AND
TONIGHT. SURF WILL THEN DIMINISH TO 9 TO 13 FEET WEDNESDAY...BUT
REMAIN HAZARDOUS FOR THE REST OF THE WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

COASTAL EROSION OR PROPERTY DAMAGE ARE POSSIBLE IN LOW-LYING
AREAS OR WHERE WAVE ACTION IS CLOSE TO SHORE. THIS IS MOST LIKELY
AT HIGH TIDE...WHICH OCCURS TODAY AROUND 7:30 AM AND 5:30 PM.
STAY CLEAR OF LIFE THREATENING SURF ALONG NORTH AND WEST FACING
REEFS. DO NOT GO OUT TO SEE THE SURF!

&&

$$


HTTP://WWW.PRH.NOAA.GOV/GUAM
895 
WHMY40 PGUM 180505
CFWMY 

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
305 PM CHST TUE JAN 18 2011

GUZ001>004-181915-
/X.CON.PGUM.SU.W.0001.000000T0000Z-110118T2000Z/
/X.CON.PGUM.SU.Y.0003.110118T2000Z-110123T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
305 PM CHST TUE JAN 18 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM CHST
WEDNESDAY...
...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM WEDNESDAY TO
6 PM CHST SUNDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM WEDNESDAY FOLLOWED
BY A HIGH SURF ADVISORY WHICH WILL BE IN EFFECT FROM 6 AM WEDNESDAY
TO 6 PM CHST SUNDAY.

A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING SURF WILL
POUND THE REEFS...PRODUCING DEADLY RIP CURRENTS. COASTAL EROSION
AND COASTAL INUNDATION ARE ALSO LIKELY.

DANGEROUS SURF WILL PEAK AT 12 TO 16 FEET THIS EVENING AND TONIGHT.
SURF WILL THEN DIMINISH TO 9 TO 13 FEET WEDNESDAY...BUT WILL REMAIN
HAZARDOUS FOR THE REST OF THE WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

COASTAL EROSION OR PROPERTY DAMAGE ARE POSSIBLE IN LOW-LYING AREAS
OR WHERE WAVE ACTION IS CLOSE TO SHORE. THIS IS MOST LIKELY AT
HIGH TIDE...WHICH OCCURS THIS EVENING AROUND 5:30 PM. STAY CLEAR OF
LIFE THREATENING SURF ALONG NORTH AND WEST FACING REEFS. DO NOT GO
OUT TO SEE THE SURF!

&&

$$


HTTP://WWW.PRH.NOAA.GOV/GUAM
011 
WHMY40 PGUM 181803
CFWMY 

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
403 AM CHST WED JAN 19 2011

GUZ001>004-190800-
/X.CON.PGUM.SU.W.0001.000000T0000Z-110118T2000Z/
/X.CON.PGUM.SU.Y.0003.110118T2000Z-110123T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
403 AM CHST WED JAN 19 2011

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM CHST EARLY THIS
MORNING...
...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST SUNDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM THIS MORNING...
FOLLOWED BY A HIGH SURF ADVISORY WHICH WILL BE IN EFFECT UNTIL 6
PM CHST SUNDAY.

A HIGH SURF WARNING MEANS THAT DANGEROUS...BATTERING SURF WILL
POUND THE REEFS...PRODUCING DEADLY RIP CURRENTS. COASTAL EROSION
AND COASTAL INUNDATION ARE ALSO LIKELY.

DANGEROUS SURF OF 11 TO 15 FEET EARLY THIS MORNING WILL SUBSIDE TO
BETWEEN 9 AND 13 FEET BY THIS EVENING. SURF WILL CONTINUE
GRADUALLY SUBSIDING BUT WILL REMAIN HAZARDOUS FOR THE REST OF THE
WEEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

COASTAL EROSION OR PROPERTY DAMAGE ARE POSSIBLE IN LOW-LYING
AREAS OR WHERE WAVE ACTION IS CLOSE TO SHORE. THIS IS MOST LIKELY
EARLY THIS MORNING. STAY CLEAR OF LIFE THREATENING SURF ALONG NORTH
AND WEST FACING REEFS. DO NOT GO OUT TO SEE THE SURF!

&&

$$


HTTP://WWW.PRH.NOAA.GOV/GUAM
150 
WHMY40 PGUM 182024
CFWMY 

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE TIYAN GU
624 AM CHST WED JAN 19 2011

GUZ001>004-190800-
/X.EXP.PGUM.SU.W.0001.000000T0000Z-110118T2000Z/
/X.CON.PGUM.SU.Y.0003.000000T0000Z-110123T0800Z/
GUAM-ROTA-TINIAN-SAIPAN-
624 AM CHST WED JAN 19 2011

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM CHST SUNDAY...
...HIGH SURF WARNING HAS EXPIRED...

THE HIGH SURF WARNING IS NO LONGER IN EFFECT. A HIGH SURF ADVISORY
REMAINS IN EFFECT UNTIL 6 PM CHST SUNDAY.

A HIGH SURF ADVISORY MEANS...

HAZARDOUS SURF OF 10 TO 14 FEET ALONG NORTH FACING REEFS EARLY
THIS MORNING WILL SUBSIDE TO BETWEEN 9 AND 13 FEET BY THIS
EVENING. SURF ALONG NORTH FACING REEFS WILL SUBSIDE SLIGHTLY BUT
REMAIN HAZARDOUS FOR THE REST OF THE WEEK. HAZARDOUS SURF OF 8 TO
10 FEET TODAY ALONG WEST FACING REEFS WILL SUBSIDE BELOW
HAZARDOUS LEVELS TO BETWEEN 6 AND 8 FEET BY FRIDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID VENTURING NEAR EXPOSED REEFS AND BEACHES...ESPECIALLY THOSE
ALONG NORTH AND WEST FACING REEFS AS RIP CURRENTS ARE LIFE
THREATENING.

&&

$$


HTTP://WWW.PRH.NOAA.GOV/GUAM

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Guam wrote its last area forecast discussion before this high surf warning went out at Jan 16, 12:36 AM CST, 14 hours 16 minutes earlier.

Area forecast discussion, Jan 16, 12:36 AM CST, 14 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TIYAN GU
436 PM CHST SUN JAN 16 2011

.SYNOPSIS...
A FEW SHOWERS HAVE PERSISTED JUST WEST OF THE MARIANAS TODAY...
BUT A LOW-LEVEL RIDGE IS KEEPING SHOWER ACTIVITY LIMITED
ELSEWHERE. THE SHEAR LINE TO THE NORTHWEST CONTINUES TO DROP
SOUTHEASTWARD AND IS NOW ABOUT 400 MILES NORTHWEST OF SAIPAN.

&&

.DISCUSSION...
LATEST MODEL DATA MAINTAINS PREVIOUS FORECAST QUITE WELL SO HAVE
MADE FEW GRID EDITS. THE SHEAR LINE IS EXPECTED STALL NEAR SAIPAN
WITH ANOTHER PUSH OF STRONGER NORTHEAST WINDS PUSHING THE SHEAR
LINE SOUTHWARD ACROSS THE MARIANAS BY LATE WEEK. HAVE KEPT
SHOWERS ISOLATED FOR ALL LOCATIONS THROUGH THE WEEK...BUT
SCATTERED SHOWERS WILL CERTAINLY BE POSSIBLE FOR SOME ISLANDS IF
THE SHEAR LINE STALLS OVERHEAD. LATER IN THE WEEK...NORTHEAST
WINDS WILL INCREASE TO NEAR SMALL CRAFT ADVISORY LEVELS. TIMING
REMAINS A LITTLE FUZZY BETWEEN THE MODELS SO WILL HAVE TO WAIT A
FEW MORE DAYS UNTIL THE FORECAST OF DURATION AND MAGNITUDE CAN BE
FINE- TUNED.

&&

.MARINE...
SHIP OBSERVATIONS AND ASCAT DATA SHOW A LARGE FETCH REGION OF 30
TO 40 KNOT WINDS BEHIND THE SHEAR LINE. WAVEWATCH MODEL RUNS HAVE
BEEN CONSISTENT IN SHOWING A RAPID INCREASE IN NORTH SWELL
HEIGHTS EARLY MONDAY MORNING. THE PEAK OF THE EVENT IS EXPECTED
TO OCCUR AROUND MIDDAY TUESDAY WITH AN 11 TO 13 FOOT NORTH SWELL
AND A 12 TO 13 SECOND PERIOD. THIS WILL CREATE HAZARDOUS SURF OF
JUST OVER 15 FEET PROMPTING THE ISSUANCE OF A HIGH SURF WARNING
AND SMALL CRAFT ADVISORY MONDAY AFTERNOON VALID FOR TUESDAY. HIGH
SURF WILL ALSO LEAD TO INUNDATION OF 2 TO 4 FEET ALONG LOW-LYING
COASTAL AREAS. THE LARGE NORTH SWELL WILL GRADUALLY SUBSIDE
TUESDAY NIGHT THROUGH THURSDAY BUT WILL REMAIN LARGE ENOUGH THAT
A HIGH SURF ADVISORY WILL CONTINUE THROUGH MIDWEEK.

&&

.EASTERN MICRONESIA...
FRESH TO MODERATE TRADE WINDS AND ISOLATED SHOWERS ARE EXPECTED
TO PREVAIL ACROSS THIS AREA IN THE COMING WEEK. ASCAT ANALYSIS
SHOWS THE AXIS OF A SURFACE TROUGH WAS JUST WEST OF POHNPEI AND
DRIFTING WESTWARD. HIGH SURF ADVISORY REMAINS IN EFFECT ALONG
EASTERN REEFS OF KOSRAE. WW3 BRINGS SURF BELOW HAZARDOUS LEVELS
BY TUE...BUT ALSO SHOWS THE NNW SWELL BUILDING AT BOTH POHNPEI
AND KOSRAE AS THE WEEK PROGRESSES. MAJURO BUOY KALO SHOWS A
DOMINANT LONG-PERIOD SWELL FROM NNW NEAR 7 FT.

&&

.WESTERN MICRONESIA...
THE COLD FRONT APPROACHING NW MICRONESIA WILL GENERATE LARGE
NORTH SWELL THAT WILL QUICKLY BUILD SURF TO HAZARDOUS LEVELS LATE
MONDAY NIGHT FOR YAP AND PALAU...AND REACH CHUUK WEDNESDAY.

WEATHER WILL BE ACTIVE THIS WEEK. SAT LOOPS SHOW A WEAK MID-LEVEL
CIRCULATION BETWEEN YAP AND KOROR MOVING SLOWLY WESTWARD. ASCAT
ANALYSIS SHOWS THE COLD FRONT NEAR 13N130E AND MOVING SE.
TROUGHING ALONG WITH VARIABLE WINDS REMAINS ACROSS KOROR...AND
EAST SURFACE WINDS WERE DEVELOPING AT YAP. MODELS...MAINLY
GFS...INDICATE THE COLD FRONT WILL MOVE SE TO NEAR 10N AND
TRANSITION INTO A SHEAR LINE IN THE COMING DAYS. ASCAT WINDS SHOW
A TROUGH APPROACHING CHUUK FROM EAST AND GFS INDICATES THE TROUGH
WILL MOVE ACROSS CHUUK OVERNIGHT WITH SLIGHT CHANCE OF
THUNDERSTORMS. THE TROUGH WILL DRIFT WESTWARD TO NEAR YAP AND
PALAU BY MID WEEK. OTHERWISE...GENTLE TO FRESH TRADE WINDS WITH
MAINLY ISOLATED SHOWERS ARE EXPECTED THIS WEEK FOR WESTERN
MICRONESIA.

&&

.GUM WATCHES/WARNINGS/ADVISORIES...
GU...NONE.
MARIANAS WATERS...NONE.
&&

W. AYDLETT/SIMPSON

The office that day

Everything else NWS Guam issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 2:52 PM CSTHigh Surf AdvisoryGUM4 days
Jan 16, 2:52 PM CSTSmall Craft Advisory for Hazardous SeasGUM71 hr

Nearby

High Surf Warnings in Guam, 2011Every high surf warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.